fbpx

Drug Induced Weight Loss – and an Order That Should Sound an Alarm in Your Head

Tonight I’m going to cover a seemingly innocent order/condition that should trigger in your mind as potential cause of medication related side effects.  While in much of the population, controlled, planned weight loss can be a good thing, it can not be a good thing sometimes as well.  Drug induced weight loss (especially in the elderly) does happen and you need to be able to identify it!

If you ever see an order for Ensure or other nutritional supplements, just stop for one second and think about it. What does this order mean?

 

This order likely means (in most cases) that the patient receiving the supplement is struggling with weight loss and/or appetite issues. There are a boatload of medications that can contribute to weight loss and recognition of orders like this can help you identify that a patient may be having adverse effects from their medications.

There are also many disease states that if undertreated or overtreated can be a cause of weight loss. Stop and take a look at their medications and diagnoses, you may find that they don’t need a supplement, but need to have their medications and conditions assessed for drug induced weight loss.  Too much Synthroid, Digoxin, stimulants, and Acetylcholinesterace Inhibitors are a few examples of potential drug induced weight loss that come to mind.  Address potential side effects first before searching for alternatives to help prevent their weight loss!

Identifying the prescribing cascade and drug induced adverse effects is one of my 30 medication mistakes – An absolutely free resource for healthcare professionals.

Written By Eric Christianson

October 19, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories